Trial and error…

* Sorry for spelling/grammatical mistakes, English is not my native language 🙂

Hello everyone,

My name is Annelies, I’m 28 years old, I live in Ghent, Belgium and I have been suffering from migraines for about twenty years. My mom and my uncle also suffer from them.

For years I’ve been taking a simple paracetamol or acetylsalicylic acid (which has little to no effect). My doctor (I guess what you call GP) never suggested anything else. To be fair, I never asked for anything else. I thought I just had to live with it, just like my mom.) A preventive medication was only hinted when I asked for the possibilities, exhausted at the time from having at least two severe attacks a month. My first treatment was Inderal Retard (80mg), a beta blocker. After being admitted to the ER, the on-call neurologist adjusted the dose to 160 mg. It never diminished my migraines, but I felt constantly exhausted and I was not even capable to do a short walk or ride a bike. I decided, with my GP, to stop the Inderal. I never went back to the neurologist after my second visit, since I had the feeling he didn’t take me seriously.

In 2010, I read an article about migraines in a scientific magazine (my mom bought the magazine because the word ‘migraine’ was on the cover). In the article was a reference to a headache clinic in Ghent, not far from where I live, where people with all sorts of headaches are treated. I had never heard of something like that. It is in fact part of the neurology department of the University Hospital of Ghent. The next week, I asked my doctor for a referral. It took me six months to get an appointment. The neurologist I got to see, actually listened to my story, told me to keep a journal of my attacks and they started a treatment with Topamax (100 mg). He said that there were serious side effects, but with 15 to 18 attacks a month, I needed to do something. After 18 months my attacks were down to 6 to 8 a month and they were less severe, which is also very important. I decided to stop the medication, because there was no more improvement anymore and I was suffering from the side effects. The first three months I took the pills, I lost 11 kg. Since I weighed about 63 kg before and am about 1,74 m in height, I was getting very skinny. I was dizzy all the time, I had a low blood pressure. My mind was not functioning as it should be (which was a big problem, since I was still at university). In 2013, I started again with Topamax, since my migraines had gotten slightly more frequent (10 to 12 a month). This time the dosage was 150 mg a day. After more than a year, the neurologist decided to change this to 200 mg, because there was no improvement. After a week of the new dosage, I started to feel faint all the time. I stayed home from work an entire week, not able to even sit up on a chair. Not knowing what was wrong, I went to my GP and she ran some blood tests. She even tested if I was pregnant (which is not allowed if I am taking Topamax, according to my neurologist). Every test came back negative, so then I knew it was the higher dosage of Topamax. Two days after going back to 150 mg, I no longer had the faint feeling. This was in May.

My neurologist is convinced, as am I, that Topamax is no longer working for me. October was a month with 16 migraines. So he prescribed me with a new medication, Redomex (Amitriptyline) (25 mg). It is an antidepressant with significant side effects. I’ve been researching the side effects because my boyfriend had to take the same medication in a lower dose and he did not support it at all. He was tired all the time, felt like he was not present and stopped taking them after a few days. The neurologist says I have few options regarding preventive medications, because I easily suffer from the side effects.

I realize I probably take to many painkillers to cope with the migraines, but I do not see any other way to function. I managed to work and only be absent 3 times the past 18 months due to migraines (unfortunately, I am not blessed with the best immune system in the world, I have been out sick due to the flue and such). Right now, the best abortive medication for me is an almotriptan in combination with a perdolan compositum suppository (contains 400 mg acetylsalicyl acid, 400 mg paracetamol and 92 mg caffeine) or ibuprofen 600 mg. I also have Imitrex injections for the really bad ones. But I prefer not to use those, as it causes an extra wave of nausea, it feels like my head is on fire and at the same time pierced with thousands of needles and my skull will crack open. The feeling passes after 5 to 10 minutes, but it is hell as long lasts. I do not have a restriction from my insurance as to how many abortive medication I can take a month. I can ask my GP/neurologist/any doctor for a prescription as much as I want. I can buy a box of 24 tablets of almotriptan for a little less than 40 euro. Before it was generic, it was called ‘almogran’ and it was a box of 12 tablets for 68 euro. But you pay it if you need it, right? I try to take as little as possible off course, but this is turning out to be a bad beginning of the month already.

This is my story. I know a lot of people suffer more and worse than me. I am able to work full time. Last year I went on a road trip with my brother along the coastline of California, visited beautiful national parks, surfed in San Diego (the flight Brussels – LA killed me though, I do not know how I recovered from that). I have a boyfriend who loves me. I can enjoy the little things and the big things in live. Sometimes I just wish I could do whatever I want to do, without fear of getting a migraine.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll